Transient Glaucoma After An Epidural Steroid Injection: A Case Report

  • Md Ashraful Islam Assistant Professor, Department of Orthopaedic Surgery & Traumatology, KYAMCH, Enayetpur, Sirajgonj
  • Polak Kumar Das Assistant Professor, Department of Ophthalmology, KYAMCH, Enayetpur, Sirajgonj
  • Md Rafiqul Islam Assistant Professor, Department of Anaesthesiology, KYAMCH, Enayetpur, Sirajgonj
  • Md Hafizur Rahman Milon Registrar, Department of Orthopaedic Surgery & Traumatology, KYAMCH, Enayetpur, Sirajgonj
  • Md Asmaul Hossain Khan Medical Officer, Department of Orthopaedic Surgery & Traumatology, KYAMCH, Enayetpur, Sirajgonj

Abstract

Background: Steroids are recognized as a beneficial treatment for various medical conditions, yet clinically relevant side effects of steroids are common and problematic, ranging from a minor case of acne to a potentially life-threatening Addisonian crisis. In anesthetic medicine, the use of epidural steroid injections (ESIs) for chronic low back pain and other radicular pain-related conditions has become standard practice in interventional pain management.

Case Report: We report the case of a patient who experienced sudden bilateral blurred vision after receiving an ESI and required urgent ophthalmic interventions and follow-up care. The main clinical findings from this case showed that the patient had high intraocular pressure (IOP) that caused unexpected short-term vision loss. The symptom resolved after 4 months without ophthalmic treatment.

Conclusion: Clinicians should inform patients about the possibility of visual complications associated with pain procedures involving steroids. Among the high-risk groups with predisposing factors, such as uncontrolled hypertension and diabetes mellitus, routine eye tests that include measuring IOP prior to ESI should be recommended as a preventive measure. Alternative pain management therapies should be considered if possible. Comprehensive planning of patient care will also ensure safety and prevent unwanted outcomes, particularly with high-risk patients receiving steroids for pain procedures.

KYAMC Journal Vol. 7, No.-2, Jan 2017, Page 821-824

Downloads

Download data is not yet available.
Abstract
397
PDF
379

Author Biography

Md Ashraful Islam, Assistant Professor, Department of Orthopaedic Surgery & Traumatology, KYAMCH, Enayetpur, Sirajgonj


Published
2017-08-31
How to Cite
Islam, M. A., Das, P., Islam, M. R., Milon, M. H., & Khan, M. A. (2017). Transient Glaucoma After An Epidural Steroid Injection: A Case Report. KYAMC Journal, 7(2), 821-824. https://doi.org/10.3329/kyamcj.v7i2.33847
Section
Case Reports